MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 11.5MM X 18CM 125D; NAIL, FIXATION, BONE
Catalog Number 71675202
Medical Device Problem Code Fitting Problem (2183)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/28/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during the procedure, after they performed the reduction of the fracture, step by step in order to do the preparation of the spinal canal, an intertan nail 11.5x18cm 125 ° was passed to the table and this was implanted in the patient, the respective steps were followed for placement the kit screws that go to the femoral head.System was blocked with the respective piece to slide the locking bolt but in x-rays it was evidenced that it did not block, due to this the kit screws and the nail were removed and a new nail was necessary because there was no other nail in the institution or at the time.By decision of the specialist, a nail 10sx18cm 125° was placed that is, a smaller diameter than the one previously decided to be placed.This was previously verified before implanting it in the patient, evidencing the presence of the locking bolt, the nail was passed into the patient and the respective steps were again carried out for the placement of the screws and the locking of the system.The 11.5x18cm 125 ° intertan nail was checked on the surgical table and it was evident that the locking bolt was not found.No delay was reported.
 
Additional Manufacturer Narrative
The associated complaint device was not returned.The medical investigation concluded that, based on the information provided, the initial report of the ¿system block¿ was possibly due to user error as it was reported that ¿in x-rays it was evidenced that it did not block¿.The risk to the patient comes in using a nail that had a smaller diameter than what was planned and putting a smaller nail in after removal of the slightly larger nail and this may lead to less than ideal fracture fixation.It was not reported that the locking bolt remained within the patient.The procedure was completed with no significant delay or patient injuries.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.Without the actual device involved our investigation cannot proceed.If the device or new information is received in the future, the complaint can be re-opened.No further actions are being taken at this time.

Brand Name
INTERTAN 11.5MM X 18CM 125D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key9131482
Report Number1020279-2019-03493
Device Sequence Number16640425
Product Code JDS
UDI-Device Identifier03596010561053
UDI-Public03596010561053
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71675202
Device Lot Number19DM19734
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer08/28/2019
Initial Report FDA Received Date09/27/2019
Supplement Report FDA Received Date12/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;